Generic Name: dexchlorpheniramine and pseudoephedrine (dex klor fen EER a meen and soo doe e FED rin)Brand names: AllerDur, Duotan PD, Tanafed DP, SuTan
Dexchlorpheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.
Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).
The combination of dexchlorpheniramine and pseudoephedrine is used to treat sneezing, cough, runny or stuffy nose, itchy or watery eyes, hives, skin rash, itching, and other symptoms of allergies and the common cold.
Dexchlorpheniramine and pseudoephedrine may also be used for purposes other than those listed in this medication guide.What is the most important information I should know about dexchlorpheniramine and pseudoephedrine?Always ask a doctor before giving a cold or allergy medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children. Do not use any other over-the-counter cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains an antihistamine or decongestant. Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body. Dexchlorpheniramine and pseudoephedrine can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert. Avoid drinking alcohol. It can increase some of the side effects of this medication.What should I discuss with my healthcare provider before taking dexchlorpheniramine and pseudoephedrine?Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body.
Before taking this medication, tell your doctor if you are allergic to dexchlorpheniramine, or pseudoephedrine, or if you have:
heart disease or high blood pressure;
a thyroid disorder;
an enlarged prostate; or
problems with urination.
If you have any of these conditions, you may not be able to use dexchlorpheniramine and pseudoephedrine, or you may need a dosage adjustment or special tests during treatment.This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment. Dexchlorpheniramine and pseudoephedrine can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.
Artificially-sweetened liquid forms of cold medicine may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.
Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.
Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.
If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.
This medication can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.Store the medication at room temperature away from moisture and heat.
See also: Dexchlorpheniramine and pseudoephedrine dosage in more detail
Since cold or allergy medicine is usually taken only as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.
Symptoms of an overdose may include feeling restless or nervous, nausea, vomiting, stomach pain, dizziness, drowsiness, dry mouth, warmth or tingly feeling, or seizure (convulsions).
Avoid using other medicines that make you sleepy (such as sleeping pills, pain medication, muscle relaxers, and medicine for seizures, depression or anxiety). They can add to sleepiness caused by dexchlorpheniramine and pseudoephedrine.
Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with a decongestant can increase your risk of unpleasant side effects.Do not use any other over-the-counter cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains an antihistamine or decongestant.
fast, pounding, or uneven heartbeat;
confusion, hallucinations, unusual thoughts or behavior;
severe dizziness, anxiety, restless feeling, or nervousness;
increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure);
confusion, hallucinations, unusual thoughts or behavior;
easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms; or
urinating less than usual or not at all.
Keep taking the medication and talk to your doctor if you have any of these less serious side effects:
nausea, stomach pain, constipation;
mild loss of appetite, stomach upset;
warmth, tingling, or redness under your skin;
sleep problems (insomnia);
restless or excitability (especially in children);
skin rash or itching;
problems with memory or concentration; or
ringing in your ears.
Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome. You may report side effects to FDA at 1-800-FDA-1088.
Usual Adult Dose for Nasal Congestion:
Dexchlorpheniramine-pseudoephedrine 3 mg-50 mg/5 mL oral suspension, extended release:15 mL orally every 12 hours not to exceed 30 mL daily.
Usual Pediatric Dose for Nasal Congestion:
Dexchlorpheniramine-pseudoephedrine 3 mg-50 mg/5 mL oral suspension, extended release:2 to 5 years: 2.5 to 5 mL orally every 12 hours not to exceed 10 mL daily.6 to 11 years: 5 to 7.5 mL orally every 12 hours not to exceed 15 mL daily.12 years or older: 15 mL orally every 12 hours not to exceed 30 mL daily.
Before taking this medication, tell your doctor if you are using any of the following drugs:
medicines to treat high blood pressure;
a diuretic (water pill);
medication to treat irritable bowel syndrome;
bladder or urinary medications such as oxybutynin (Ditropan, Oxytrol) or tolterodine (Detrol);
aspirin or salicylates (such as Disalcid, Doan's Pills, Dolobid, Salflex, Tricosal, and others);
a beta-blocker such as atenolol (Tenormin), carteolol (Cartrol), metoprolol (Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal), sotalol (Betapace), timolol (Blocadren), and others; or
antidepressants such as amitriptyline (Elavil), clomipramine (Anafranil), imipramine (Janimine, Tofranil), and others.
If you are using any of these drugs, you may not be able to use dexchlorpheniramine and pseudoephedrine, or you may need dosage adjustments or special tests during treatment.
There may be other drugs not listed that can affect dexchlorpheniramine and pseudoephedrine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.